Hail, McDowell
- When
- April 28, 3:50 PM EST
- Where
- McDowell County, War
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.300, -81.680
During the afternoon of the 28th, near a stationary front, thunderstorms moved across southeast Kentucky. They continued into far western Virginia and finally into extreme southern West Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
During the afternoon of the 28th, near a stationary front, thunderstorms moved across southeast Kentucky. They continued into far western Virginia and finally into extreme southern West Virginia. Large hail briefly fell in McDowell County.
Additional rounds of showers and thunderstorms fell overnight and during the morning on the 29th. Close to the stationary frontal boundary, and near the warmer and more unstable air in Kentucky, stronger and more discrete thunderstorm cells formed during the late afternoon on the 29th over eastern Kentucky and southwestern West Virginia. Those storms moved north and remained mostly below severe limits in West Virginia. However, there was one wind damage report in Wayne County. Localized downpours caused some minor flash flooding in western Putnam County and southeastern Cabell County.
As the southeast low level flow over the mountains kept the front nearly stationary, another round of convection formed after sunset in the Tri State near Huntington on the 29th.
More rounds of showers fell along the Ohio River Counties on the 30th. Yet, rain amounts were lighter with no flooding. Storm total rain amounts were mostly around 2 inches on the West Virginia side of the Ohio River, except 3 to 4 inches in extreme western Wayne County. This was over a 3 day period. For example, the Huntington airport measured 3.82 inches of rain for the episode.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 28, 3:30 PM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 430 PM EDT MON APR 28 2014 .SYNOPSIS... ROUNDS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY...BEFORE WEAKENING COLD FRONT FINALLY CREEPS THROUGH. THE WEATHER WILL TURN COOLER...BUT REMAIN UNSETTLED...THROUGH LATE WEEK. && .NEAR TERM /THROUGH TUESDAY/... THE THUNDERSTORMS ASSOCIATED WITH THE WARM FRONT LIFTING THROUGH THE AREA TODAY HAVE TAPERED OFF BUT NEW ONES ARE BEGINNING TO FIRE IN THE WARM MOIST UNSTABLE AIR TO THE SOUTH. WILL NEED TO KEEP WATCHING THIS AREA AS THERE IS GOOD INSTABILITY AND SHEAR. INITIALLY THE MORE UNSTABLE AIR SPREADS INTO EASTERN KENTUCKY AND SOUTHWEST VIRGINIA BUT LIFTS NORTH INTO SOUTHWEST WEST VIRGINIA AND SOUTHEAST OHIO LATER THIS AFTERNOON BECOMING CENTERED OVER THE TRI STATE AREA THIS EVENING. THUNDERSTORMS WILL TAPER BACK OFF TO MORE ISOLATED TO SCATTERED COVERAGE THROUGH THE OVERNIGHT HOURS. THE BIG UPPER LOW CENTERED OVER THE MIDWEST GRADUALLY SHIFTS GRADUALLY SHIFTS A BIT EAST OVERNIGHT BRINGING THE NEXT MORE ORGANIZED BAND OF SHOWERS AND THUNDERSTORMS OVER THE AREA TUESDAY MORNING. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... PLENTY OF THREATS ACCOMPANY AN UPPER LEVEL LOW AS IT PARKS OVER THE UPPER MIDWEST AND ROTATES WAVES OF ENERGY AROUND IT ON A 100 PLUS KT JET STREAM. KEPT FORECAST WET AND STORMY. TIMING OF THESE WAVES IS QUESTIONABLE DUE TO CHAOTIC NATURE OF THESE TYPES OF SYSTEMS. THE BEST TIMING FOR THE TWO WAVES DURING THIS PERIOD IS THE FIRST PASSES TUESDAY MORNING AROUND 8 AM AND THE SECOND PASSES AROUND THE SAME TIME ON WEDNESDAY MORNING. THE MAIN COLD FRONT ASSOCIATED WITH THIS STORM MOVES THROUGH ON TUESDAY MORNING BRINGING A THREAT OF THUNDERSTORMS. SOME OF THESE STORMS MAY BE STRONG GIVEN THE 0-3 KM BULK SHEAR IN THE REGION RANGES BETWEEN 30 AND 50 KT. LOW CAPE WILL LIKELY INHIBIT MUCH OF THIS LINE FROM BECOMING SEVERE...BUT WILL HAVE TO KEEP AN EYE ON IT. ANOTHER THREAT TO KEEP AN EYE ON IS FLOODING POTENTIAL AS THE SECOND WAVE MOVES THROUGH ON WEDNESDAY MORNING. RIGHT NOW...IT DOES NOT APPEAR TO BE TOO MUCH OF A CONCERN AS THE WAVES MOVE THROUGH AT A FAIRLY GOOD CLIP...BUT ALL IT TAKES IS ONE GOOD THUNDERSTORM TO PRIME AN AREA. MODEL CONSENSUS GIVES PRECIP ACCUMULATIONS AROUND AN INCH AND A HALF FOR THE AREA...GIVEN THE FACT THAT WE ARE STARTING OUT QUITE DRY...IT SHOULD TAKE QUITE A BIT OF RECITATION TO CAUSE FLOODING. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... UPPER TROUGHING DOMINATES EARLY ON...BEFORE GRADUALLY LIFTING TO THE NE LATE IN THE PERIOD. WEAK RIPPLES IN THE FLOW...TOGETHER WITH DIURNAL HEATING BENEATH THE COOL AIR ALOFT...WILL LEAD TO SHOWERS FROM TIME TO TIME. LATER IN THE PERIOD...THE BAROCLINIC ZONE SHIFTS NE AS HEIGHTS RISE...AND PRECIPITATION ALONG A WARM FRONT BECOMES POSSIBLE. CLOSE TO WPC/MEX/PREVIOUS FOR TEMPERATURES...EXCEPT WPC SEEMED HIGH ON SUN. THIS WILL DEPEND UPON HOW QUICKLY THE BAROCLINIC ZONE SHIFTS BACK NEWD...GFS IS QUICKER HERE THAN THE ECMWF. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... CONDITIONS WILL REMAIN PRIMARILY VFR BRIEFLY DROPPING TO MVFR DURING BRIEF DOWNPOURS DURING STRONGER SHOWERS OR THUNDERSTORMS. THUNDERSTORM COVERAGE WILL INCREASE THIS AFTERNOON AND EVENING OVER SOUTHERN AND WESTERN AREAS AND THEN AGAIN TUESDAY MORNING AS A STRONGER MORE ORGANIZED BAND MOVES THROUGH BETWEEN 11Z WEST AND 14Z EAST. EXPECT TO SEE CONDITIONS DROP TO MVFR FOR SEVERAL HOURS AS THE TUE MORNING BAND MOVES THROUGH. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: TIMING AND DURATION OF MVFR CONDITIONS ASSOCIATED WITH THE MORE ORGANIZED SHOWERS AND THUNDERSTORM BANDS MAY VARY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H M H H H H H H H H M M BKW CONSISTENCY M M H H H H H H H H H H EKN CONSISTENCY M M M M M H H H H H H H PKB CONSISTENCY M M M M M H H H H H H M CKB CONSISTENCY M M M M M H H H H H H H AFTER 18Z TUESDAY... IFR POSSIBLE IN SHOWERS AND THUNDERSTORMS AT VARIOUS TIMES THROUGH WEDNESDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...TRM/JW/JR NEAR TERM...JR SHORT TERM...JW LONG TERM...TRM AVIATION...JR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 300 PM EDT MON APR 28 2014 WVZ010-011-013>020-024>040-046-047-291900- PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 300 PM EDT MON APR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ROUNDS OF SHOWERS AND THUNDERSTORMS ARE LIKELY TUESDAY AND TUESDAY NIGHT. STRONGER STORMS COULD PRODUCE STRONG GUSTY WINDS ALONG THEIR PATH. IF THE POSSIBILITY OF REPETITIVE HEAVIER SHOWERS BECOMES HIGHER OVER THE SAME STREAM BASINS...A FLASH FLOOD WATCH WOULD BE POSTED FOR THE MOST VULNERABLE COUNTIES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ003-004-291900- DICKENSON-BUCHANAN- 300 PM EDT MON APR 28 2014 ...TORNADO WATCH 110 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ROUNDS OF SHOWERS AND THUNDERSTORMS ARE LIKELY TUESDAY AND TUESDAY NIGHT. STRONGER STORMS COULD PRODUCE STRONG GUSTY WINDS ALONG THEIR PATH. IF THE POSSIBILITY OF REPETITIVE HEAVIER SHOWERS BECOMES HIGHER OVER THE SAME STREAM BASINS...A FLASH FLOOD WATCH WOULD BE POSTED FOR THE MOST VULNERABLE COUNTIES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-291900- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD- 300 PM EDT MON APR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ROUNDS OF SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. STRONGER STORMS COULD PRODUCE STRONG GUSTY WINDS ALONG THEIR PATH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY INTO EARLY WEDNESDAY MORNING. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING WINDS. IF THE POSSIBILITY OF REPETITIVE HEAVIER SHOWERS BECOMES HIGHER OVER THE SAME STREAM BASINS...A FLASH FLOOD WATCH WOULD BE POSTED FOR THE MOST VULNERABLE COUNTIES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TRM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
414 PM EDT MON APR 28 2014
VAZ004-282045-
BUCHANAN VA-
414 PM EDT MON APR 28 2014
...SPECIAL WEATHER STATEMENT FOR CENTRAL BUCHANAN COUNTY UNTIL 445 PM
EDT...
AT 406 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF HAYSI...MOVING EAST AT 40 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO 0.5 INCHES IN DIAMETER ARE
POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR GRUNDY AROUND 420 PM...ROSEANN AROUND 425 PM
AND STACY AROUND 430 PM.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3717 8221 3721 8224 3728 8225 3731 8230
3733 8228 3739 8194 3736 8193 3734 8190
3722 8185 3715 8219
14SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
431 PM EDT MON APR 28 2014
VAZ004-WVZ033-282100-
BUCHANAN VA-MCDOWELL WV-
431 PM EDT MON APR 28 2014
...SPECIAL WEATHER STATEMENT FOR WESTERN MCDOWELL AND EASTERN
BUCHANAN COUNTIES UNTIL 500 PM EDT...
AT 424 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES EAST OF
GRUNDY...MOVING EAST AT 40 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL UP TO 0.5 INCHES IN DIAMETER ARE
POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS
STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR AVONDALE AROUND 440 PM...WAR AROUND 445 PM
AND COALWOOD AROUND 450 PM.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3737 8204 3747 8163 3723 8150 3720 8156
3720 8168 3723 8173 3721 8175 3719 8177
3719 8197
14The Charleston,WV radar (KRLX), 112 km away, was scanning. The volume nearest the first event began at 20:50 UTC.
2 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Several trees fell along Toms Creek Road.
The elongated axis of one thunderstorm cell passed over Charley Creek and Panther Lick. A National Weather Service employee measured 1.5 inches of rain in 20 minutes. Minor and short lived flash flooding occurred. Sycamore Road had 1 to 3 feet of water on it.
Smith Creek near Salt Rock flooded roads and got into a small rural church sanctuary. Other minor road damage was seen in eastern Cabell County. One asphalt road had a section washed away.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2014Every state in 2014This day in weather historyWarnings in West Virginia, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503471, 503472, 504549, 504552, 504555.